Perils of the counter culture

16th June 2000 at 01:00
Teachers will do just about anything to stay on their feet. But sometimes a trip to the chemist's can bring more problems than solutions, reports Saffron Davies.

Nick is a 42-year-old primary teacher and head of juniors. For the past two years, he has been suffering from pain in his lower back; not an acute pain like toothache, more a dull ache which becomes worse during the day.

His doctor referred him to the orthopaedic department at the local hospital and, while an X-ray showed no obvious abnormality, he was sent on a course of physiotherapy, given some daily exercises and told to get as much rest as he could. But Nick spends much of his working day standing, bending over small tables and lifting equipment. Rest is not an option. The physiotherapy helps a little, but by the end of his working day he is in considerable discomfort and the pain causes him stress.

He decided to take painkillers and chose aspirin. After all, isn't aspirin supposed to help prevent thrombosis (blood clots) as well? Nick took the maximum recommended dose throughout the day, sometimes the odd extra tablet when his back became painful. But a recent Ofsted inspection, key stage 2 Sats, curriculum changes and yet more paperwork from the DfEE meant his stress levels remained high.

Three months later he woke up in the night with a gnawing pain in his stomach. After several similarly disturbed nights - and becoming increasingly concerned - he went back to the doctor. After another referral to the local hospital, this time the gastroenterology department, a peptic ulcer was diagnosed. He was told not to take any more aspirin, tested for helico-bacter (a bacteria that can cause ulcers) and given drugs to stimulate mucous secretion in his stomach and inhibit acid secretion. Seven weeks later, his ulcer was healed and his GP recommended that he took ibuprofen for his back pain if necessary.

It could have been the stress, the aspirin or both which caused his ulcer. Both, independently, cause lesions or ulcers in the gut, and certainly some people are more prone to the effects of aspirin than others.

Provisional statistics recently published by the DfEE show that about 55 per cent of teachers in England took sick leave in 1999; 2.5 million days were lost, and on average a teacher taking sick leave was absent for nine days during the year.

But what about those such as Nick who are determined to keep going, and as a result resort to self-diagnosis and self-medication? It is difficult to find hard statistics to show that teachers are more likely than other professional groups to trawl their medicine cabinets or run to their chemist for a self-remedy. But they do face considerable pressure to offset the symptoms of flu or a stomach bug, to cure the wheezes and sneezes and running nose of a cold or to ease the pain of a nagging headache.

Estimates vary, but it is thought that up to 60 per cent of people with minor ailments will not go straight to a doctor. Instead they go to the chemist or their medicine cabinet to obtain relief for their symptoms - often an over-the-counter drug (OTC).

For a drug's status to be changed from prescription-only to pharmacy-only, it must be of proven safety and low toxicity in overdose, and be used only for the treatment of "self-limiting" conditions. Sounds good, but take the case of paracetamol. The maximum daily recommended dose is eight tablets (four grams), but according to several studies as little as 20-30 tablets (10-15 grams) of paracetamol is enough to cause potentially fatal liver damage. And the British Medical Association says that large doses of paracetamol may be toxic if you drink even moderate amounts of alcohol.

Over the past 20 years, many drugs which were only available on prescription have become available over the counter. Why? The argument in favour is that the move would not only encourage patients to seek self-care, but that it would save the NHS money - and the pounds saved now add up to billions. In 1987 alone it was estimated that changing the status of loperamide, an anti-diarrhoeal drug which slows down gut movements, saved the NHS pound;320,000. Add this to all the other more popular drugs which changed status and it is not difficult to imagine the savings. Thousands of drugs are now available without prescription. Many are available only from pharmacists; others can be bought in supermarkets, garages and corner shops.

Although many OTC drugs are sold only under the supervision of a qualified pharmacist, such a system is not totally safe. Some drugs may be harmless on their own, but taken in a concotion or without regard to alcohol consumption or other prescribed drugs, they can have nasty effects.

Nick is not alone in being a habitual aspirin user and, while estimates vary, between one in five to one in 10 regular users will develop lesions or ulcers of the gut, although many will go undiagnosed. An analysis published in the medical journal Pain this year concluded that gastroduodenal complications result in 2,000 deaths in the UK each year, albeit predominantly in the elderly. These would not have occurred had patients not taken non-steroidal anti-inflammatory drugs (NSAIDs). They include aspirin, ibuprofen and paracetamol.

These drugs are essentially pain killers and fever reducers. They act by inhibiting the production of chemicals known as prostaglandins which can cause inflammation, pain and fever. Paracetamol is not always classified as an NSIAD because it does not help in treating rheumatism and arthritis, nor does it have the anti blood-clotting properties of aspirin and ibuprofen. But it is the number one selling painkiller in the UK, partly because it does not have the same potentially harmful effects on the stomach.

But when the liver breaks down paracetamol, it produces toxic chemicals. Normally the liver copes but, in excess or with alcohol, the detox mechanism is reduced. Ironically, this damage could be prevented by adding an antidote - methionine, which mops up the harmful toxins - to paracetamol. But drug companies are loath to do this, because it increases the cost of their products, and because promotion of such a combination could imply the drug is unsafe. About 300 people in the UK die each year of a paracetamol overdose - addition of methionine could significantly reduce this figure.

Aspirin and ibuprofen can cause lesions and ulcers in the gut because, by inhibiting the production of prostaglandins, mucous secretion is also inhibited. This mucous normally protects the lining of the stomach against the erosive action of the acid secreted in normal digestion.

With habitual use of these drugs, as happened with Nick, the acid simply erodes the lining of the stomach or the upper part of the intestinal tract. Unfortunately, the aspirin can cause stomach irritation, so many users take an additional antacid, or switch to buffered aspirin, which contains an antacid. These are not particularly effective.

The older type of antacids, such as sodium bicarbonate, calcium carbonate and aluminium and magnesium salts, simply neutralise the acid secreted by the stomach. But they too have their own side-effects. They can inhibit the absorption of drugs, such as antibiotics and some heart and blood pressure medications. Calcium can cause kidney stones, and aluminium and magnesium are toxic if they accumulate in the body when the kidneys are not functioning properly.

The ulcer treatments cimetidine and ranitidine (commonly known by the trade name Zantac), which had been prescription-only, were given OTC status in 1994. They act by stopping the secretion of stomach acid rather than neutralising it, and can also interfere with the action of other drugs.

The most common cocktail of drugs in a single tablet or syrup is in OTC remedies for coughs, colds and allergies. Many will contain painkillers plus a decongestant, some will have a decongestant plus an antihistamine, others a cough suppressant plus decongestant and antihistamine, and so on. Some even contain the narcotic, codeine. The numerous possible side-effects range from drowsiness to lightheadedness, sleeplessness to headaches.

Two years ago, following a recommendation by the government's committee on the safety of medicines, the number of aspirin or paracetamol tablets which could be sold at any one time by pharmacists was restricted to 32 and by supermarkets to 16 - a limit easily circumvented by shopping around and buying multipacks. But it does highlight the fact that many OTCs are not simply soft drugs. When taken in concoction, or with alcohol or with other prescribed medicines, there can be serious side effects. Their use may mask other serious conditions or make other conditions worse. Nick knows this to his cost.

Saffron Davies is a senior lecturer at St George's Hospital Medical School, south Londonl Next week: Herbal remedies and vitamins.

Log-in as an existing print or digital subscriber

Forgotten your subscriber ID?


To access this content and the full TES archive, subscribe now.

View subscriber offers


Get TES online and delivered to your door – for less than the price of a coffee

Save 33% off the cover price with this great subscription offer. Every copy delivered to your door by first-class post, plus full access to TES online and the TES app for just £1.90 per week.
Subscribers also enjoy a range of fantastic offers and benefits worth over £270:

  • Discounts off TES Institute courses
  • Access over 200,000 articles in the TES online archive
  • Free Tastecard membership worth £79.99
  • Discounts with Zipcar,, Virgin Wines and other partners
Order your low-cost subscription today